Generic selectors
Exact matches only
Search in title
Search in content
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current Issue
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analyses
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF

Translate this page into:

Letter To Editor
2008:74:2;165-166
doi: 10.4103/0378-6323.39714
PMID: 18388388

Xerosis and pityriasis alba-like changes associated with zonisamide

Feroze Kaliyadan, Jayasree Manoj, S Venkitakrishnan
 Department of Dermatology, Amrita Institute of Medical Sciences, Kochi, India

Correspondence Address:
Feroze Kaliyadan
Department of Dermatology, Amrita Institute of Medical Sciences, Kochi - 682 026, Kerala
India
How to cite this article:
Kaliyadan F, Manoj J, Venkitakrishnan S. Xerosis and pityriasis alba-like changes associated with zonisamide. Indian J Dermatol Venereol Leprol 2008;74:165-166
Copyright: (C)2008 Indian Journal of Dermatology, Venereology, and Leprology
Figure 1: Pityriasis alba like lesions on face
Figure 1: Pityriasis alba like lesions on face

Sir,

We would like to report a case of a 5-year-old child who developed extensive xerosis and pityriasis alba-like changes 2 months after she was started on zonisamide for West′s syndrome. Zonisamide is known to induce hypohidrosis, which we assume to be the underlying reason for the sudden development of xerosis in this case.

The patient presented to us with a history of generalized dryness and asymptomatic hypopigmented lesions on her face and trunk, which had started developing over the previous one month. She was under treatment from a neurologist for West′s syndrome for which she had been started on zonisamide 3 months previously. She was not on any other medication at the time of presentation. There was no history of any dry skin or any other significant skin disease in the past. Other than the seizure disorder, the patient was in good health. There was no personal or family history of atopy. On questioning, the mother mentioned an apparent decrease in sweating over the previous 1-2 months.

On examination, there was generalized dryness of the skin, which was more pronounced over the extremities. Hypopigmented macules of variable definition with minimal scaling were seen over the face [Figure - 1] and trunk. Some lesions showed mild erythema. Nails and hair were normal. Potassium hydroxide smears from the hypopigmented lesions were negative, and Wood′s lamp examination did not show any accentuation. A clinical diagnosis of xerosis and pityriasis alba-like changes was made. The patient was managed with emollients and vitamin supplements. Zonisamide was stopped and the patient was started on alternative anti-epileptic treatment, following which the dryness and the skin lesions improved.

Zonisamide is a relatively newer anti-epileptic drug that acts by the inhibition of carbonic anhydrase. [1] Both zonisamide and topiramate (another anti-epileptic that is also a carbonic anhydrase inhibitor) have been documented to cause hypohidrosis. [2],[3],[4],[5] Zonisamide has also been implicated in the causation of heat stroke in children secondary to oligohidrosis. [6] However, hypohidrosis is considered to be completely reversible after cessation of the drug. [6],[7] The exact mechanism of oligohidrosis due to these drugs remains conjectural, although it has been postulated that carbonic anhydrase blockage at the level of the sweat gland may be a major factor. [7] In our case, we assume that hypohidrosis induced by zonisamide contributed to the sudden development of xerosis and pityriasis alba-like changes. Pityriasis alba itself is known to be precipitated by dryness of the skin. [8] This report highlights the point that in patients on zonisamide or topiramate presenting with sudden onset of dryness of the skin, the possibility of drug-induced hypohidrosis should be considered.

References
1.
Leppik IE. Zonisamide: Chemistry, mechanism of action and pharmacokinetics. Seizure 2004;13:5-9.
[Google Scholar]
2.
Okumura A, Ishihara N, Kato T, Hayakawa F, Kuno K, Watanabe K. Predictive value of acetylcholine stimulation testing for oligohidrosis caused by zonisamide. Pediatr Neurol 2000;23:59-61.
[Google Scholar]
3.
Knudsen JF, Thambi LR, Kapcala LP, Racoosin JA. Oligohydrosis and fever in pediatric patients treated with zonisamide. Pediatr Neurol 2003;28:184-9.
[Google Scholar]
4.
Low PA, James S, Peschel T, Leong R, Rothstein A. Zonisamide and associated oligohidrosis and hyperthermia. Epilepsy Res 2004;62:27-34.
[Google Scholar]
5.
de Carolis P, Magnifico F, Pierangeli G, Rinaldi R, Galeotti M, Cevoli S, et al . Transient hypohidrosis induced by topiramate. Epilepsia 2003;44:974-6.
[Google Scholar]
6.
Shimizu T, Yamashita Y, Satoi M, Togo A, Wada N, Matsuishi T, et al . Heat stroke-like episode in a child caused by zonisamide. Brain Dev 1997;19:366-8.
[Google Scholar]
7.
Cerminara C, Seri S, Bombardieri R, Pinci M, Curatolo P. Hypohidrosis during topiramate treatment: A rare and reversible side effect. Pediatr Neurol 2006;34:392-4.
[Google Scholar]
8.
Vinod S, Singh G, Dash K, Grover S. Clinico epidemiological study of pityriasis alba. Indian J Dermatol Venereol Leprol 2002;68:338-40.
[Google Scholar]

Fulltext Views
230

PDF downloads
143
Show Sections